Alabama, 2020

Tornadoes and Damaging Winds in Alabama, January 11, 2020

January 11, 2020 · NWS HUN · 30 events in 9 counties and zones

A long-lived quasi-linear convective system moved into northwest Alabama between 6 and 9 AM, and gradually tracked east across the remainder of north Alabama through the midday and early afternoon hours. In advance of the line, strong southerly winds of 30 to 40 mph with gusts over 45 mph were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$3,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A long-lived quasi-linear convective system moved into northwest Alabama between 6 and 9 AM, and gradually tracked east across the remainder of north Alabama through the midday and early afternoon hours. In advance of the line, strong southerly winds of 30 to 40 mph with gusts over 45 mph were reported. In some cases, trees and power lines were knocked down with these non-thunderstorm winds. The line of thunderstorms yielded numerous reports of thunderstorm wind damage, including trees and power lines being knocked down, along with some structural damage. A few weather stations measured wind gusts of 58 mph or higher as well. Storm surveys revealed 3 separate tornadoes: 1 EF0 and 1 EF1 in Cullman County, and 1 EF2 in Marshall County. Intense rainfall in a short period of time resulted in a few reports of brief flash flooding in northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 11, 6:37 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jan 11, 6:37 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 AM CST Sat Jan 11 2020

.UPDATE...
For 12Z TAFS.

&&

.NEAR TERM...(Today)
Issued at 510 AM CST Sat Jan 11 2020

A mid-level shortwave trough currently across west TX will continue
to lift slowly northeastward into the Red River Valley this morning,
while partially phasing with a northern stream wave over the upper-
MS Valley. Latest guidance continues to indicate that the trough will
deepen and assume a slight negative tilt today, as it advances
northeastward into the mid-MS Valley, with mid/high-level south-
southwesterly flow strengthening throughout the day across our
region. At the surface, a low initially located across northeastern
TX will also deepen as it lifts northeastward into southwestern
KY/northwestern TN by 18Z and into central IN by 12/00Z. A strongly
forced linear MCS along a prefrontal surface trough will shift
steadily eastward through the morning hours, likely maintaining its
current intensity or perhaps intensifying a bit as it encounters a
plume of dewpoints in the mid 60s advecting northward beneath a 65-70
knot southerly low-level jet.

Consensus model guidance incorporating both the global models and
higher-resolution CAMs suggests that the initial MCS will cross the
MS-AL border around 16Z (if not a bit sooner), with a secondary MCS
likely to evolve and shift eastward across the remainder of the
region during the afternoon hours as a mesolow forms along the
surface trough. We still feel that damaging winds (perhaps as high as
70-80 MPH) will be the most common threat with the strongest
convection today, although extremely high low-level shear and
resultant SRH will support a threat for tornadoes both associated
with mesovortices within the line and in any discrete convection that
manages to develop ahead of it. Although the overall severe
thunderstorm threat may be a bit higher across our southwestern
zones, where dewpoints will likely reach the mid 60s, we will
continue to advertise all hazards for the entire CWFA. It appears as
if the threat for severe storms will rapidly end across northeast AL
between 11/21Z-12/00Z as the linear system advances further eastward,
but a few lingering showers will be possible in its wake through
early this evening. One final note, we will make no changes to the
current Wind Advisory, with all guidance indicating that the pressure
gradient will diminish sufficiently by mid-evening to allow the NPW
to expire at 12/03Z.

.SHORT TERM...(Tonight through Monday)
Issued at 510 AM CST Sat Jan 11 2020

The primary synoptic trough to our northwest early this evening will
eject rapidly into southern Ontario overnight, with deep-layer flow
veering to the west-southwest and diminishing considerably. There is
some indication that a low stratus deck may persist across the TN
Valley for much of the night, as a weak surface ridge moving eastward
from the southern Plains will result in light/variable flow and
little (if any) boundary layer mixing. Fortunately the arctic
airmass associated with this ridge (currently building into the
southern Plains) will modify quite a bit upon reaching our CWFA, with
lows only falling into the lower 40s. Stratus clouds should mix out
after sunrise Sunday morning, with pleasantly mild temps in the u50s-
l60s anticipated as low-level flow returns to the south- southeast
downstream from another shortwave trough lifting northeastward from
the southern Rockies into the central Plains. Both high and low-level
cloud cover will begin to increase once again Sunday night to the
north of a pronounced warm front poised to the immediate southeast
of the local area. Although some light stratiform rain to the
north/west of this boundary may impact the southeastern portion of
the CWFA prior to 12Z Monday, rainfall is expected to expand across
the region more rapidly during the late afternoon as yet another
500-mb shortwave trough emerging from the western CONUS longwave
leads to lee cyclogenesis across western KS, and forces the warm
front to accelerate northwestward.

.LONG TERM...(Monday night through Friday)
Issued at 510 AM CST Sat Jan 11 2020

Global models are in fairly good agreement (especially at this time
range) in predicting the warm front to lift further northward and
away from the region Monday evening, with a broad warm/moist sector
airmass anticipated to be in place across the entire forecast area
during the mid-week period. In a pattern more characteristic of
Spring than Winter, weak synoptic scale forcing for ascent provided
by subtle disturbances in the subtropical jet will result in periods
of showers and thunderstorms, as the boundary layer should be
sufficiently buoyant to maintain stronger convective updrafts.
Consensus guidance suggests that MLCAPE on the order of 500-1000
J/kg will be common from Monday night-Wednesday evening, when the
passage of a stronger arctic cold front related to a deepening trough
over the northern Great Lakes will bring a brief intrusion of
colder/drier and more stable air to the region. Although vertical
wind profiles will be much weaker compared to today, bulk shear will
be strong enough to support some storm organization, with perhaps a
marginal threat for severe convection during this period. Otherwise,
flooding will become an increasing concern due to multiple episodes
of convection in the uncharacteristically moist airmass for mid-
January. A drier and noticeably colder airmass more typical of the
season will persist on Thursday/Friday, with highs in the m-u 50s and
lows in the u30s-l40s. However, it appears as if flow aloft will
back to the west-southwest once again by Friday afternoon, as another
pronounced shortwave trough lifts northeastward across the Four
Corners and into central CO. At the minimum, this will lead to an
increase in mid/high-level cloud cover, with some light rain possible
by late afternoon.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 637 AM CST Sat Jan 11 2020

Overcast stratus deck based arnd 2500 ft AGL will persist at the
terminals this morning, ahead of a frontal squall line of TSRA
approaching the region from the W. Additionally, SSE flow of 15G25
knots at the surface beneath an intense low-level jet of 65-70 knots
has forced the inclusion of LLWS for both airports. Although
scattered lgt SHRA in advance of the squall line warrants VCSH, we
have reserved VCTS and tempo groups for +TSRA/IFR conds for the
arrival of the squall line (14Z/MSL and 16Z/HSV) as well as activity
in the immediate wake of the line. Cloud ceilings will lift
substantially and low-level flow will veer to WSW by early/mid aftn,
but a few lgt SHRA will still be possible through sunset. Low MVFR
stratus will likely redevelop across the region as sfc winds diminish
overnight, with cigs arnd 1500 ft AGL expected through the end of
the TAF period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 7:31 AM CST, 19 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
731 AM CST Sat Jan 11 2020

ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
731 AM CST Sat Jan 11 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A line of strong to severe thunderstorms will progress eastward
across the outlook area this morning and early this afternoon.
Although damaging winds in excess of 60 MPH will be the primary
threat, a few tornadoes will also be possible. A Tornado Watch is in
effect until 1 PM CST for locations generally along and west of a
line from Lynchburg to Huntsville and Cullman.

In addition to the threat for severe thunderstorms, strong
environmental winds of 25 to 30 MPH with gusts of 35 to 45 MPH will
occur both ahead of and behind the squall line. A Wind Advisory
remains in effect for all counties in the outlook area until 9 PM CST
this evening. Locally heavy rainfall, with storm total amounts in 1
to 1.5 inch range, may also result in ponding of water on roads and
in low lying areas, as well as rises on area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will be possible for much of the period from
Monday afternoon through Wednesday evening, as a warm, moist and
unstable airmass will be in place to the south of a warm front.
Conditions appear marginally favorable for a few strong to locally
severe thunderstorms during this period. However, the main impact
will come from an additional 1 to 2 inches of rainfall, which will
aggravate ongoing flooding across the region.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested for all counties covered by Tornado Watch 12. Spotter
activation is possible for the remainder of the region later this
afternoon.

70/DD

The radar

The Columbus AFB radar (KGWX), 115 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 4 tornado. Local standard time, as filed.

Thunderstorm Wind, Lauderdale

When
January 11, 7:50 AM CST
Where
Lauderdale County, 0.69 mi S of Waterloo
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
34.910, -88.070

A tree was knocked down along CR 45 with live wires across the road.

Thunderstorm Wind, Colbert

When
January 11, 8:50 AM CST
Where
Colbert County, 0.69 mi S of Sheffield
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.760, -87.700

Trees were knocked down onto a row of telephone poles, pushing them down to the ground.

Thunderstorm Wind, Lawrence

When
January 11, 12:05 PM CST
Where
Lawrence County, 1.79 mi SW of Leola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.360, -87.340

Trees were knocked down on Alabama Highway 33 at CR 9 in the Bankhead National Forest.

Thunderstorm Wind, Morgan

When
January 11, 12:34 PM CST
Where
Morgan County, 1.49 mi NNW of Oakworth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.590, -86.990

Trees and power poles were knocked down at Miller Street SW and Cockrell Avenue SW in Decatur.

Thunderstorm Wind, Morgan

When
January 11, 12:42 PM CST
Where
Morgan County, 2.66 mi ESE of Oak Ridge
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.460, -86.960

A roof was blown off of the Liberty Baptist Church on Lane Road.

Thunderstorm Wind, Morgan

When
January 11, 12:50 PM CST
Where
Morgan County, 2.37 mi SSW of Brooksville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.470, -86.870

A storage building was blown off its foundation at this location.

Thunderstorm Wind, Cullman

When
January 11, 12:52 PM CST
Where
Cullman County, 0.57 mi W of Bolte
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.150, -86.810

Several trees were knocked down, some on top of homes at the intersection of Bolte Road and CR 702.

Thunderstorm Wind, Morgan

When
January 11, 12:52 PM CST
Where
Morgan County, 2.37 mi SSW of Brooksville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.470, -86.870

A storage building was damage and siding was damaged at a home along Tabscott Road.

Thunderstorm Wind, Madison

When
January 11, 12:59 PM CST
Where
Madison County, 1.38 mi S of Nebo
Measured
52 kt (60 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
34.750, -86.770

A large tree was knocked down onto an ambulance, injuring 3 occupants. The injuries were thankfully minor. The event occurred on Balch Road just north of U.S. Highway 72.

Tornado, Cullman

When
January 11, 1:03 PM CST to 1:08 PM CST
Where
Cullman County, 0.34 mi N of Holly Pond to 0.54 mi N of Holly Pond
Rating
EF0
Path length
0.21 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
34.175, -86.620

A tornado touched down in the Holly Pond community near the center of town. The tornado caused minimal tree and roof damage as it quickly moved through the city. Minor roof damage was caused to the old WaterBrook restaurant, also blowing off siding at this location, and wrapping it around a cell phone tower northeast of the restaurant. From there, the tornado skipped northeast, causing minimal roof damage to the southwest corner of Holly Pond High School, where less than 20% of the roof was damaged, and portions of the awning were also damaged.

Thunderstorm Wind, Cullman

When
January 11, 1:05 PM CST
Where
Cullman County, 2.15 mi SSW of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.220, -86.690

Structures damaged near CR 1691.

Thunderstorm Wind, Cullman

When
January 11, 1:10 PM CST
Where
Cullman County, Joppa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.300, -86.550

Numerous reports of damage along Highway 69 near Joppa.

Thunderstorm Wind, Madison

When
January 11, 1:10 PM CST
Where
Madison County, 0.54 mi SW of Madison Co Jet Port
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.644, -86.786

Measured at the Huntsville International Airport.

Thunderstorm Wind, Madison

When
January 11, 1:12 PM CST
Where
Madison County, 1.84 mi ENE of Madison
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.710, -86.740

A large wooden power pole was partially snapped at it's base and leaned over requiring replacement. The event occurred just north of Old Madison Pike along Hughes Road. Time estimated.

Tornado, Cullman

When
January 11, 1:13 PM CST to 1:14 PM CST
Where
Cullman County, 0.41 mi W of Joppa to 0.28 mi NNE of Joppa
Rating
EF1
Path length
0.58 mi
Path width
60 yd
Continued into
Marshall, Al (HUN)
Reported by
NWS Storm Survey
Coordinates
34.300, -86.557

The tornado caused damage to structures, and numerous trees were snapped or uprooted along Highway 69, landing on a few homes. Tornado damage was rated up to EF-1 in the city of Joppa, with wind speeds of 100 mph. Trees were snapped and |uprooted along Highway 69, causing minor structural damage.

Tornado, Marshall

When
January 11, 1:14 PM CST to 1:15 PM CST
Where
Marshall County, 2.96 mi WSW of Arab to 1.78 mi WSW of Arab
Rating
EF0
Path length
1.26 mi
Path width
60 yd
Reported by
NWS Storm Survey
Coordinates
34.304, -86.548

The tornado continued rapidly moving north east into Marshall County along Highway 69. The tornado lifted in Hog Jaw in Marshall County at a farm across from the Westside veterinary Hospital where the roof of an outbuilding was taken off.

Tornado, Marshall

When
January 11, 1:19 PM CST to 1:24 PM CST
Where
Marshall County, 0.26 mi SE of Union Grove to 0.21 mi E of Union Grove
Rating
EF2
Path length
0.22 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
34.397, -86.447

The tornado initially touched down just south west of Brindlee Mountain Primary School. At this location, the school gymnasium, 10 classrooms, and the cafeteria were destroyed. Numerous beams in the roof of the gym were also twisted and bent, and large bolts used to attach it to the foundation were ripped from the structure. EF2 tornado damage was determined at this location, with wind speeds 120 mph. In addition to damage to the school, several trees were snapped or uprooted at this location near the ballfield. A set of bleachers was hurled over 150 yards from one side of the school to the other. Several dumpsters were displaced as well, along with three or four power poles snapped at their |bases. This lead to additional damage at the school property when the poles fell on the school awning and roof. Little to no additional tornado damage was noted to the northeast of the school, aside from roofing materials strewn from the damage at the primary school itself. The tornado ended as it crossed Union Grove Road west of the Union Grove Fire Station.

Thunderstorm Wind, Cullman

When
January 11, 1:24 PM CST
Where
Cullman County, 0.69 mi N of Holly Pond
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.180, -86.620

Damage to awning and roof at the high school at this location. Time estimated by radar.

Thunderstorm Wind, Marshall

When
January 11, 1:24 PM CST
Where
Marshall County, 2.44 mi ENE of Lakeview
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.348, -86.293

Thunderstorm winds bent and snapped at least 15 wooden power poles along Highway 227 along the causeway east of downtown Guntersville. Time estimated by radar.

Thunderstorm Wind, Marshall

When
January 11, 1:44 PM CST
Where
Marshall County, 0.33 mi WSW of Albertville Muni Arp
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
34.229, -86.256

Measured at the Albertville Regional Airport.

Thunderstorm Wind, Jackson

When
January 11, 1:45 PM CST
Where
Jackson County, 3.25 mi SSE of Langston
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.490, -86.050

Damage was reported to a storage building/shed on CR 152 near Bucks Pocket.

Thunderstorm Wind, Jackson

When
January 11, 1:46 PM CST
Where
Jackson County, 1.21 mi SW of Section
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.569, -85.996

Power lines were knocked down along Davistown Road.

Thunderstorm Wind, Jackson

When
January 11, 1:46 PM CST
Where
Jackson County, 2.99 mi NNE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.610, -86.110

A tree was knocked down and a roof was blown off a house along CR 144.

Thunderstorm Wind, Jackson

When
January 11, 1:48 PM CST
Where
Jackson County, 0.57 mi E of Section
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
34.580, -85.970

A tree was knocked down at this location. Time estimated by radar.

Thunderstorm Wind, Jackson

When
January 11, 1:49 PM CST
Where
Jackson County, 1.84 mi SE of Davistown
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.535, -85.993

Damage was done to a structure on CR 66 and CR 43.

Thunderstorm Wind, Jackson

When
January 11, 1:49 PM CST
Where
Jackson County, 4.39 mi NE of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.610, -86.070

Power lines were knocked down on Highway 79 near Goose Pond Drive.

Thunderstorm Wind, Jackson

When
January 11, 2:00 PM CST
Where
Jackson County, Section
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.580, -85.980

Thunderstorms winds damaged the Section Highs School score board.

Thunderstorm Wind, Jackson

When
January 11, 2:00 PM CST
Where
Jackson County, Central
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
34.670, -85.800

A tree was knocked down at the intersection of CR 151 and CR 88. Time estimated by radar.

Thunderstorm Wind, Dekalb

When
January 11, 2:02 PM CST
Where
Dekalb County, 1.14 mi W of Sylvania
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.570, -85.850

A building was damaged at Buttram Crossroads near Sylvania.

Thunderstorm Wind, Dekalb

When
January 11, 2:10 PM CST
Where
Dekalb County, 1.38 mi S of Beaty Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.680, -85.680

Thunderstorm winds produced minor non-specified damage to a mobile home.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870417, 870418, 870419, 870420, 870421, 870422, 870423, 870424, 870425, 870479, 870426, 870427, 870428, 870429, 870481, 870483, 941645, 870430, 870492, 870443, 870431, 870432, 870433, 870434, 870435, 870436, 870437, 870438, 870439, 870440.